Hail, Jefferson
- When
- May 7, 2:20 PM MST
- Where
- Jefferson County, 1.27 mi WNW of Golden
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.760, -105.240
In Sedalia, a 37-year-old woman and her horse were killed after lightning hit a nearby tree. A teenage girl was also seriously injured.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
In Sedalia, a 37-year-old woman and her horse were killed after lightning hit a nearby tree. A teenage girl was also seriously injured. Damaging microburst winds downed trees and power poles across parts of Adams, Arapahoe, Denver and Douglas Counties. Electrical lines and branches were also snapped causing scattered power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 7, 9:56 AM MST, 4 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1056 AM MDT Sun May 7 2017 .UPDATE... Issued at 1050 AM MDT Sun May 7 2017 As of 16Z...600-400mb shortwave trough axis extends from 70 miles northwest of Steamboat Springs to approximately 40 mile southwest of Breckenridge to near Walsenburg in southern CO. It continues to translate slowly north-northeast. Mid-level isentropic lift ahead of this axis is helping to enhance convective development over the state's northern and central mtns at this time as evident on GOES-R IR and WV imagery. Precip echos now also beginning to appear on NWS area radar network. Over the next couple of hours with slow progression of the trough/instability /moisture axis and with convective temperatures being reached, should see elevated showers and t-storms forming over the higher terrain of the Front Range mtns and even over Park County. As alluded to in the previous fcst discussion, the do not expect to see much change in boundary layer moisture, esply on the plains where the convective condensation level should remain high, though not as high as those yesterday when temperatures were near record levels. Would expect to see isolated to widely scattered showers and t-storms initiating over the southern foothills, Rampart Range and higher portions of the Palmer Divide not long after midday, before tracking northeast across the plains with the shortwave. It may take all afternoon before this spotty convection reaches the northeast corner counties. Principle output from this high based convection with be microbursts and gusty outflow winds. CG lightning is always a possibility. High country storms are more likely to generate wetting rainfall, but amounts will generally be less than a tenth of an inch or so. Most of this activity should exit the CWA by mid-evening in the wake of the shortwave. Also expect slightly cooler temperatures and lower dewpoints overnight as well as gusty southerly winds on the plains mainly this evening. && .SHORT TERM...(Today and tonight) Issued at 452 AM MDT Sun May 7 2017 Moisture will increase a bit today, but will still mainly be at mid and upper levels with drier air in the lower part of the atmosphere. Convection should increase over the mountains, and with some well-timed lift over the plains there will likely be some showers and a few storms there as well. Good agreement on this forcing producing at least some showers in the mid to late afternoon, but the HRRR has been inconsistent in the coverage and the other models have little precipitation reaching the ground. Bigger impact may be from the winds, which increase behind this wave and may be helped by the showers. We already had a mention of gusty winds with the storms, which looks good. Slightly cooler and drier air will move in behind the afternoon wave. I made some minor adjustments to try to focus PoPs and winds based on the timing of the wave passing in the mid to late afternoon hours. Temperatures will be a little cooler today with slight airmass cooling and more cloud cover. Current forecast looks good on this. .LONG TERM...(Monday through Saturday) Issued at 452 AM MDT Sun May 7 2017 Monday and Monday night, the closed upper low will move very little, located near Baja CA at 12z Monday then moving into extreme southwest AZ by 12z Tuesday. This will result in a weak diffluent southerly flow over northeast CO through the period. Mid level qg will be nearly neutral, with most of the forcing over the Desert Southwest. At the surface, the models still indicate a weak frontal surge form the north Monday morning with a post frontal east/southeasterly winds in the afternoon and evening. By Monday afternoon the boundary layer theta e ridge will be settled along the Palmer Ridge and along the Front Range Foothills. Surface based CAPES at that time, ranging from 1200-2100 J/kg. Frontal inversion is progged to keep the ams capped until around 21z then it should be warm enough to break the cap and initiate thunderstorms along the frontal boundary. The best directional shear would appear to be over the Palmer Divide, strong enough to produce large hail and isolated tornadoes, with PW values by 00z around 0.90 inches according the the NAM12 fcst soundings and KDEN and KLIC. Tuesday and Tuesday night, the airmass will be cooler with highs only in the mid to upper 60s. NAM12 forecast sounding still generate CAPES around 1100-1500 J/kg in the afternoon. The closed low will continue its slow progression, located over south central AZ by 00Z Wednesday, then lifting over the borders of east central AZ/west central New MX by 12z Wednesday. Weak mid level qg ascent will spread across northeast Colorado, as the storm system gradually lifts north. The main focus for thunderstorm development will continue to be along the stationary frontal boundary still parked along the Front Range Foothills/Palmer Divide areas. Flow aloft will still be fairly weak through the day but may start to increase a bit Tuesday night. Wednesday through Thursday, the track of the upper low remains consistent with the models moving the system into northeast New MX by 00Z Thursday and along the sern CO/swrn KS border by 12z Thursday. Moderate qg ascent will be over sern and east central CO on Wednesday aftn and evening, then the stronger lift moves east into KS. GFS still generating the most pcpn with 24-hr amounts around 3 inches through 00z THU, with another 1-2 inches 00z THU to 00Z FRI. ECMWF not as bullish with the rainfall but still pretty good with 24-hr amounts up to one inch through 00Z THU, and up to another inch through 00z FRI. The highest amounts will likely occur across the southern and eastern portions of the cwa. Friday through Saturday, a ridge of high pressure will allow for a drier and warmer weather pattern to develop, with highs climbing back into the mid 70s by Saturday. Not much pcpn generated in the qpf fields at this time. Will go with a isold to scattered aftn and evng thunderstorms, with the best chance over the mountains on Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1050 AM MDT Sun May 7 2017 VFR conditions likely through tonight. Isolated showers and thunderstorms are expected between 20z and 00z in the Denver metro area. In this time frame, southerly winds will prevail with gusts of 20-30 knots possible this afternoon. However, could see variable outflow wind gusts up to 45 knots with passing high based virga and rain showers. Cloud-to-ground lightning also a possibility. Clearing skies this evening with gusty southerly winds persisting through 10 PM MDT over eastern portions of the metro area. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Baker SHORT TERM...Gimmestad LONG TERM...Cooper AVIATION...Baker
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1103 AM MDT Sun May 7 2017 COZ030>051-081715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1103 AM MDT Sun May 7 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will develop over the mountains by this afternoon, isolated to scattered in coverage. A few high based showers and thunderstorms will also form over the plains and track northeast during the afternoon and early evening hours. Today's storms may produce quite a bit of wind, with possible gusts up to 50 mph as the storms pass overhead. Rainfall will generally be light. Most of this activity should move north of the outlook area this evening. However, gusty southerly winds are expected to continue on the plains east of the I-25 corridor through midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday The threat of stronger thunderstorms and some severe weather will be increasing by Monday afternoon and evening. Moisture and instability are expected to build, and sufficient wind shear may allow for the severe thunderstorm development. Large hail would be the primary threat, although an isolated tornado would be possible. The highest threat for severe storms will be focused over the Palmer Divide and stretching across northeast plains. The chance for showers and thunderstorms will continue on Tuesday and into Wednesday as a spring storm approaches Colorado. Widespread rain and high mountain snow will be possible with this storm system late Wednesday and Thursday. A ridge of high pressure will build into the region on Friday with drier conditions expected at that time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Baker/Entrekin
The Denver radar (KFTG), 59 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
7 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
A woman and her horse were killed after they were struck by lightning. A 15-year-old girl also sustained serious injuries and was treated for electrocution.
Intense thunderstorm winds downed several power poles.
Damaging microburst winds blew apart a portion of a roof. The debris from the roof damaged a light pole. In addition, a tree was blown over which knocked out a power line.
A tree was blown down. The intense wind also broke branches and downed several electrical lines.
Intense microburst winds knocked down a tree which landed on a nearby house.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Douglas | 2017-05-07 | 37 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684563, 684570, 684564, 684565, 684566, 684568, 684569, 684567, 684579.